Monday, November 9, 2015

Gleevec and CDI Experience Update: Not My Miracle Cure?

Tyrosine Kinase Inhibitors (TKIs) are a class of chemotherapy. It is more of a targeted chemotherapy, reducing the risk of damage to healthy cells during cancer treatment. Hearing the words "chemo" and "cancer drugs" when discussing my treatment for my Mast Cell Disease is undoubtedly off-putting, making drugs like TKIs one of the less palatable treatments options. Between the side effect lists that are a mile long and the cost depending on insurance, it is not a surprise that they are usually saved as one of the last treatments tried. The stigma regarding the TKI drugs throughout the Mastocytosis forums was disheartening. Such a negative picture is painted. So, like any sick and discouraged patient, once I got the word that I was to try Gleevec, I was terrified. Numerous questions popped into my mind: Would I have anaphylaxis or react to the drug because of the disease? What if it does not work? Would I get the awful side effects? What if I sustain life-long damage from a harsher medication such as this?

Notice how the first two questions to pop in my head were solely about my disease progression and disparity over the drug NOT working and having to live the rest of my life like this. "This" being defined as having full blown anaphylaxis to literally everything ingested, as well as all other nutrition options (IV nutrition, tube feeds), oral medications, chemical scents from perfumes/lotions, movement, stress, and the list goes on. The vast majority of patients resorting to using medications like TKIs to regain disease control do not have many, if any, other options. I found reading the repetitive horror stories without evidence to back them up quite scary, considering the fact that Gleevec is one of my last options, as I am not a good candidate for the couple other treatments left that I have not tried. And so far, Gleevec is not such the taboo drug it was made out to be.

Towards the beginning of September, I was placed on a continuous diphenhydramine (benadryl) infusion per the suggestion of my out of state mast cell specialist. The goal for this was to decrease the severity of my reactions so that I did not starve to death. That goal was successfully met. The benadryl pump lessened the severity of my reactions to where I am able tolerate Elecare Jr. formula via NJ tube, but not without consequences. Even on the pump, most oral food and TPN has resulted in anaphylaxis or more severe reactions. The formula is also causing reactions the entire time the feed is running that consist of GI manifestations, dystonia, severe tremors, worsening of my autonomic nervous system disorder, and tachycardia. No swelling though! Once I unhook from my feedings, the benadryl kicks in more and symptoms nearly disappear, or at least lessen. The pump has held things back enough, but if I am triggered, I will still be symptomatic regardless and need more medications.

Obviously the above situation is not ideal. After a month of having Benadryl coursing through my veins twenty four hours a day, it was obvious that my body was not going to come out of this flare (or disease progression?) on its own. Also per the mast cell specialist, a trial of Gleevec was suggested to be started while remaining on the Benadryl pump. If not still on the pump, I would just have anaphylaxis to the drug like I have proven to do with everything else when not on the pump. So this is where Gleevec came into the picture!

Due to my apparent medical weirdness with most medications and tendency to come down with every rare side effect regardless of insanely low doses, we were all hesitant. However, I have been on Gleevec for three weeks now. Rather than beginning Gleevec at 100mgs a day, we were cautiously optimistic and began at only 25mgs once a day. It was then moved to 25mgs twice daily after a few days and then it was moved to 50mgs in the morning and 25mgs in the evening. I stayed on 75mgs total for a few days prior to moving up to 100mgs and eventually increasing to 150mgs. I stayed at the higher doses (100mgs and then 150mgs) for a week to monitor labs. 200mgs is usually the "sweet spot" for Mast Cell Diseases. That is what we are working towards. Slow and steady wins the race, they say.

Lets talk side effects! Currently, I remain at a dosage of 150mgs. Up to this point, the only side effect I have experienced that is not a consequence of the disease is an odd type of GI pain on occasion. I am not taking it with food in the stomach because I cannot eat without anaphylaxis yet. I do run the J tube feeds before and after taking the medication, which has worked out. None of my GI symptoms have worsened since beginning the Gleevec. That is a major positive being that I hear GI distress is a common side effect that many get. The other side effects we were concerned about me having is a drop in blood counts and certain electrolytes, like potassium. We monitor my counts once a week with a CBC. They have not dropped so far. It does not seem to be impacting my electrolytes much either. I am receiving IV potassium daily, but had been prior to starting Gleevec. The disease has devastated my GI tract so much that I have been requiring IV potassium daily and can still barely keep it within normal limits.  Like I said, this has not worsened after starting it.

Now that dosing and side effects are out of the way, I am sure you are curious as to how I am responding to the Gleevec. I will begin by stating that it definitely has not been the miracle cure I was hoping for. Due to my mast cells being as unstable as they are and reactions that come from simply introducing anything into my body, I react every single time I take the pill. They feel it is because of the excipients (fillers, preservatives, etc) in the pill that cannot be compounded out at this time. Some remove the outer coating of the pill using warm water and tweezers since that would make one less additive to react to, but because I am inpatient and they do not want to compromise the integrity of the drug, we have not done that for me. Honestly, I do not think it makes that much of a difference when there are various other culprits of reactions in the Gleevec. However, my reactions to the drug are not anaphylaxis and is very similar to the reactions I get from my feeds that generally consist of rather debilitating neurological symptoms, bone pain, and more. I actually felt much worse after beginning Gleevec because the lower doses were not proving helpful so it had just been an extra trigger. I noticed absolutely no improvements for the first couple of weeks. It was quite discouraging.

It was thirty six hours exactly of being on a dose of 150mgs when I saw my first improvement! Myself, my doctors, and my family were elated. The improvement was with my POTS (Postural Orthostatic Tachycardia Syndrome). My pulse upon standing had not been less than 150 since around July. Most of the time it had been near 200 beats a minute when standing. Since being on my current dose, my average standing pulse has only been between 110-130 with only a few occasions where it reached a little over 150. I continue to nearly faint daily with blackouts and hearing loss upon standing at times. Evidently I am continuing to have some blood pressure regulation issues, but a decrease in pulse as significant as this has been amazing - and it has been sustained for multiple days! It can be counted as true progress. Aside from that, I continue to react to everything orally, feeds, medications, scents, etc. My sensitivity has not decreased as of yet. I have had a few better days thrown into the mix; however, they wax and wane so we are unsure if they are true progress. Some symptoms will improve, others will worsen, and then what had improved comes back and worsens again. Yesterday was the first day I was able to unhook from the continuous Benadryl infusion without going into a huge attack after a few minutes. I lasted 40 minutes before I started feeling not as well. Today has not been quite as good, but my family and I are trying to stay positive. The disease can wax and wane. I will have bad days. It is difficult not to get discouraged. We are optimistic that Gleevec, once at the 200mg dose, will help improve my Mast Cell Disease enough to where I am not in a constant state of anaphylaxis. Over one hundred days inpatient is way too long, but I am praying this is the answer to stabilize me enough to where I can get off of the continuous benadryl pump and back on to regular IV benadryl as needed, sustain nutrition without anaphylaxis over literally everything, wean off of steroids, and take my oral antihistamines without anaphylaxis. Our hopes are that as I increase dosing, the drug will do its job and I will react less to everything.

Thus far, it has not been the miracle cure I had been hoping for, but progress is progress and I am thankful. At this point, I realize it may not be a miracle cure, but I just need it to work enough to where I can manage at home without major medical emergencies daily. I want to go home!

***They cannot send me home until I am off of the continuous benadryl pump. I react to benadryl that is not preservative free. The preservative free kind is not stable or sterile for more than an hour when it is not mixed under a pharmaceutical hood. When it is mixed under the hood, it is stable for twenty four hours when in an enclosed bag or syringe. Once that seal is broken and it is hung, the preservative free benadryl is only stable and sterile for six hours. That requires each syringe to be ran over six hours and switched out four times a day. Being sent home on the continuous benadryl infusion will not work when using preservative free because it would require home health to deliver every single day, which is not feasible, especially when the nearest home health company is hours away.


Cheyanne